Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

August 27, 2016Grand Forks County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 27, 2016, 3:03 PM CDT for Grand Forks County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 3:03 PM CDT (20:03 UTC)
Expired
Aug 27, 2016, 3:30 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:06 PM CDTHAIL 0.752 Sw Honeyford, NDDIME SIZE HAIL JUST SOUTHWEST OF HONEYFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS83 KFGF 272003
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT SAT AUG 27 2016
 
NDZ027-272030-
GRAND FORKS ND-
303 PM CDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
330 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HONEYFORD...OR 20 MILES WEST OF GRAND FORKS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HONEYFORD AROUND 310 PM CDT. 
  EMERADO AROUND 315 PM CDT. 
  MEKINOCK AND GRAND FORKS AFB AROUND 320 PM CDT. 
  MANVEL AROUND 330 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4814 9715 4814 9713 4812 9712 4811 9712
      4810 9711 4807 9710 4806 9709 4791 9705
      4792 9766 4802 9768 4815 9713
TIME...MOT...LOC 2003Z 264DEG 23KT 4800 9751 

$$

LEE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 27, 12:36 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 27, 12:36 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1236 PM CDT SAT AUG 27 2016

.UPDATE...
Issued at 1236 PM CDT Sat Aug 27 2016

Updated POPs a bit more for current radar trends. Storms have been
redeveloping over the Ada area and with rain amounts over 2 inches
now put out an Areal Flood Advisory for parts of Norman, Clay and
Polk counties where radar shows the heaviest amounts. Some
stronger cells have started to pop up in Richland county and
with mixed layer CAPE values around 1000 J/kg and deep layer bulk
shear 30 to 35 kts will have to monitor in case they intensify to
severe levels.

UPDATE Issued at 944 AM CDT Sat Aug 27 2016

Adjusted POPs for current radar trends. Short range models have
the area of showers and storms oriented from southwest to
northeast to continue to push towards Lake of the Woods. Some
redevelopment will be possible later this afternoon in the
southwestern counties.

UPDATE Issued at 718 AM CDT Sat Aug 27 2016

Updated PoP/Wx forecast based on latest trends. Area of showers
and a few thunderstorms has expanded this morning. The
thunderstorms are basically in the central Red River Valley on the
ND side...but moving NE. Still believe there will be redevelopment
of stronger storms by noon or so in SE ND.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Sat Aug 27 2016

An upper level trough is approaching from the west this morning
with a surface low centered over west-central Manitoba.
Instability is steadily increasing today as the cooler temps aloft
and warm moist air near the surface both move into the area.
Showers are currently underway in SE ND where some weak low level
frontogenesis exists. Models point toward increasing coverage
through the morning hours as the upper wave approaches. The
strongest storms will likely develop in the early afternoon
hours in eastern ND...and continue into the early evening in
north-central MN. The convective allowing models favor
southeastern ND and adjacent areas in MN. Both CAPE and shear are
best in this area...where 1500-2500 J/kg of CAPE and 30-40 kts of
deep shear will exist according to the NAM. SREF median and GFS
both point toward closer to 1000 to maybe 1500 J/kg across parts
of MN and SE ND. Nonetheless...upper support is very strong with
this system and expect some activity...but severity remains in
question. SPC has Marginal risk in place currently. Activity is
expected to diminish quickly as wave passes the BDE/BJI/PKD line
in the eastern forecast area early this evening.

.LONG TERM...(Sunday through Friday)
Issued at 350 AM CDT Sat Aug 27 2016

Sunday...Instability increases significantly for Sunday as low
level flow pumps warm moist air northward into the area ahead of
the next system. An upper wave and surface low will pass to the
north in Canada...with a warm front expected to be draped E-W
across SE ND and WC MN by afternoon. Higher CAPEs of nearing 5000
J/kg (NAM) or 3000 (GFS)...and deep shear of 30 kts make the
possibility for severe storms possible given convection.
However...models are finding a hard time breaking the cap with
limited forcing. GFS is the most bullish on this event...firing
TSs in SE ND near front. Marginal risk in place for Sunday from
basically US Highway 2 and south. WRF NMM (4KM) is quiet and the
NCAR ensembles have 3 of 10 members with a cell or two in the
central RRV by 22Z. There is a chance for northern forecast area
activity as well as the influence of the upper wave to the north
brushes the Canadian border. Shear is reasonable in this
area...but high instability in question. Also...the increased
moisture and highs in the 80s will make Sunday feel rather warm
under sunny skies.

Monday...a cold front will push through most of the area late in
the night Sunday night or Monday morning...except perhaps the far
SE. Some thunderstorm activity will be possible mainly early on
Monday. Highs will be a bit cooler...mainly in the upper 70s north
to low 80s south.

Tuesday - Friday...Upper level troughs will still blanket the
east and west coasts during the midweek period with upper ridge
stretching from the central plains northwest into the Canadian
Rockies. The ridge will be reflected at the surface by warming
temperatures to a bit above seasonal averages portending the
chance for a couple of convective intervals. The threat for more
widespread RW/TRW coverage appear to be later in the week as a
more pronounced southwest flow develops with a couple of embedded
shortwaves. The gridded forecast offers continuity with previous
forecasts, still featuring highest POPs on Friday/Day 7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 27 2016

Included TSRA or VCTS at all but KDVL as current band of showers
and storms oriented southwest to northeast across the forecast
area continues to redevelop. Think that the threat of
thunderstorms will hang on through the rest of the afternoon
before ending early evening. Some spots near the storms have seen
reductions in ceilings to MVFR or even IFR conditions, but think
this should be short lived and all sites will be VFR by late
afternoon or early evening. After some clearing, there is the
possibility of some stratus moving back into the area as south
winds lift moisture northward. Most of the model solutions keep
this south and east of the TAF sites so will leave out for now but
keep an eye on things overnight. South winds should keep it mixed
enough to prevent fog formation overnight, and will increase to
the 10 to 15 kt range by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/WJB
AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 27, 1:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             WNW COLFAX              46.47N 96.87W
08/27/2016  M0.88 INCH       RICHLAND           ND   PUBLIC

            GUSTY WINDS AND HAIL UP TO NICKEL SIZE.

&&

JAM
Local storm report, Aug 27, 2:02 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M2.00 INCH       CASS               ND   PUBLIC

            PHOTO VIA SOCIAL MEDIA FROM NORTH FARGO. TIME ESTIMATED.

&&

JAM
Local storm report, Aug 27, 2:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
229 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HEAVY RAIN       1 N ADA                 47.31N 96.51W
08/27/2016  M3.18 INCH       NORMAN             MN   MESONET

            RAINFALL FROM NDAWN STATION 1N ADA TODAY SO FAR.

&&

JAM
Local storm report, Aug 27, 2:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.00 INCH       WILKIN             MN   TRAINED SPOTTER

&&

JAM
Local storm report, Aug 27, 3:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.75 INCH       WILKIN             MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

JAM
Special weather statement, Aug 27, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT SAT AUG 27 2016

NDZ027-272030-
GRAND FORKS ND-
303 PM CDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
330 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HONEYFORD...OR 20 MILES WEST OF GRAND FORKS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HONEYFORD AROUND 310 PM CDT.
  EMERADO AROUND 315 PM CDT.
  MEKINOCK AND GRAND FORKS AFB AROUND 320 PM CDT.
  MANVEL AROUND 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4814 9715 4814 9713 4812 9712 4811 9712
      4810 9711 4807 9710 4806 9709 4791 9705
      4792 9766 4802 9768 4815 9713
TIME...MOT...LOC 2003Z 264DEG 23KT 4800 9751

LEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:13 PM CDTAreal Flood AdvisoryFGFClay, Norman, Polk5 hr
Aug 27, 12:54 PM CDTSpecial Weather StatementFGFWilkin51 min
Aug 27, 12:59 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin61 min
Aug 27, 1:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman63 min
Aug 27, 1:56 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin64 min
Aug 27, 2:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin48 min
Aug 27, 3:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall38 min
Aug 27, 3:52 PM CDTSevere Thunderstorm WarningFGFMarshall38 min
Aug 27, 4:16 PM CDTSevere Thunderstorm WarningFGFHubbard29 min
Aug 27, 4:25 PM CDTSevere Thunderstorm WarningFGFMarshall50 min
Aug 27, 4:38 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Aug 27, 4:54 PM CDTSevere Thunderstorm WarningFGFPolk51 min
Aug 27, 5:16 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman44 min
Aug 27, 5:33 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Aug 27, 5:41 PM CDTSevere Thunderstorm WarningFGFNorman, Polk49 min
Aug 27, 5:59 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman61 min
Aug 27, 6:01 PM CDTTornado Warning Tornado observedFGFNorman29 min
Aug 27, 6:26 PM CDTSevere Thunderstorm WarningFGFNorman, Polk64 min
Aug 27, 6:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clay62 min
Aug 27, 3:10 PM CDTSpecial Weather StatementFGFPembina35 min
Aug 27, 3:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks60 min
Aug 27, 3:49 PM CDTSevere Thunderstorm WarningFGFGrand Forks41 min
Aug 27, 4:11 PM CDTTornado WarningFGFGrand Forks49 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.